Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

What causes painful rash on lower back?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 14995 Questions
Question
My Bf has this rash on his lower back on the left hand side. He is in pain saying his back is hurting but we dont know if its from the rash or not. What could this possibly be???
Posted Thu, 14 Aug 2014 in Skin Hair and Nails
 
 
Answered by Dr. Michelle Gibson James 32 minutes later
Brief Answer:
it appears to be shingles

Detailed Answer:
Hi, thanks for using health care magic

The rash and pain are related to shingles also known as herpes zoster.

This occurs in persons with a previous history of chicken pox. Once a person had a history of chicken pox (usually in childhood), the virus remains in the system and re emerges sometime later as shingles.

This is more common, however in older persons but it is possible in anyone with a chicken pox history.

It is treated with the use of pain killers. The normal pain killers can be used as well as those that are used for nerve related pain.
Anti seizure meds and anti depressants are also used for treated of nerve pain. In addition to their original action, these meds have been found to help persons with this problem.
Examples are gabapentin, tegretol, amitriptyline. A prescription is needed for these.

If this is not possible then he can try normal anti inflammatory pain killers such as ibuprofen, naproxen.

In addition, there is a vaccine that is used to reduce the chance of recurrent episodes of shingles. He should consider asking his doctor about this possibility.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor